Topic: New to Hospice

My Dad was diagnosed with intrahepatic bile duct cancer in Nov. 2006 at the age of 74. After an unsucessful surgery due to metatasis. He underwent several months of chemotherapy (5FU) and seemed to hold his own. After good results from that they performemed Cyberknife radiation treatment which after waiting a few months, results showed shrinkage of the tumor but still cancer growth around the abdomen. he also seemed alot weaker and confused.

In April 2008, 14 months after diagnosis he started another round of chemo.This did not seem to be successful and after an MRI showed that the tumor had actually doubled in size. The doctor has recomended radiation to break up the tumor to avoid spinal damage, but also hospice.

Dad also is acting very confused and sleeping almost 18 hours a day. Is this normal? The confusion is puzzling because he did have a test for Alzheimers which was negative and yet we really can't seem to have a converstion with him. Is it the medicine? He really isn't taking too many pain killers. He resists the Hydocordizone that the doctors encourage him to take.

Any thoughts?

Thank you Elizabeth

Re: New to Hospice

Hi Elizabeth......Sorry to hear about your Dad.  There is no decisive answer at this point.  It could be a numver of things, i.e. low red blood cells, High ammonia levels, cummulative effect of the chemo, pain medications, depression of which he may feel a needs to start disconnecting and blocking everyone out. at his age could be dementia.  Could be the chemo effected his hearing as well.  I have had and continue to have hearing problems. It could be the cancer itself spreading and effecting certain nerves.  That's about all I can think of.  If hospice has been recommended they may be able to get a feel of whats is happening from observation.  Elizabeth, I know this probally has not been of much help; I can only recommend love and support and touch even if it's just a light massage or holding and slightly rubbing his hand.  Wish you the best possible on this emotional journey.
God Bless,
Jeff G.

Take it to the Limit,One More Time! (Eagles)

3 (edited by tiapatty Sat, 26 Jul 2008 18:38:56)

Re: New to Hospice

Elizabeth,

When my Mom went into the hospital this last time, she woke up the first day there and was very confused and that freaked me out since, even though she had deteriorated a lot physically, she was mentally sound and still greatly enjoyed talking to people and I thought that once she became confused, she wouldn't come "back." My cousin is a nurse at the hospital and she happened to stop by and she told me the confusion was due to hepatic encephalopathy, what happens is the liver cannot process all the "junk" and the junk gets into the bloodstream and travels to the brain, see:

http://www.merck.com/mmhe/sec10/ch135/ch135f.html

http://www.nlm.nih.gov/medlineplus/ency … 000302.htm

It is reversible and my mom's confusion actually did reverse itself and I was glad we got her "back" for a little while.

From what I understand, fatigue really sets in so I think sleeping 18 hours is pretty normal. My mom is in hospice care and, while she is sometimes a little coherent and we know she hears and understands, she is never "awake and alert."

I also keep posting on here that I am sorry my Mom did chemo/radiation because the side effects were hard on her and I wish I had been aware of photodynamic therapy (PDT), which has minimal side effects in comparison, see:

http://www.eurekalert.org/pub_releases/ … 041508.php

If you think your Dad will not be able to withstand the radiation they are recommending, you might want to consider it. There are some other posts on  this board, just put PDT or photodynamic in the search box.

Patty

Re: New to Hospice

Hi Elizabeth. My sister is now in hospice care as well. One night she was quite confused and we were very worried. The drs. said what Patty posted. As the liver deteriorates, at times there are toxins which reach the brain and confusion sets in. The upside is that at least for now, with my sister, as Patty indicated it comes and goes. Take care, Belle

Re: New to Hospice

Dear Patty, Jeff and Belle,

Thank you for your response.

This is the first we have heard for an explanation for the confusion. In a way, it is such a relief. We have had family visiting and the in and out of confusion is so hard to explain. This will make my Dad feel so much better to know that it is not the medicine or dementia so that he will continue to take the pain meds. Patty I will be meeting with the doctors on Monday and will pose the questions you have raised.

Again, I can't tell you how much this information means to me and my family. I will pass it on to all of them and continue to contribute and look for things that will help my family and hopefully add to those that may help yours.

Elizabeth